Virginia, 2008

Hail and Damaging Winds in Virginia, June 10, 2008

June 10, 2008 · NWS LWX · 30 events in 10 counties and zones

A strong cold front moved through the Mid Atlantic states June 10th afternoon and evening. Cooler and drier air behind the front clashed with very warm and moist air ahead of it, resulting in scattered to numerous strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$154,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved through the Mid Atlantic states June 10th afternoon and evening. Cooler and drier air behind the front clashed with very warm and moist air ahead of it, resulting in scattered to numerous strong to severe thunderstorms. Storms that became severe brought down trees and power lines across north central Virginia. Lovettsville in Loudoun County recorded a 66 mph wind gust. Quarter-sized hail was also reported in Hamilton, also in Loudoun County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 10, 10:01 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 10:01 AM EST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 AM EDT TUE JUN 10 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE WESTERN ATLANTIC WILL KEEP HOT AND
HUMID CONDITIONS ACROSS THE MID ATLANTIC TODAY. HOWEVER...THE HEAT
AND HUMIDITY WILL HELP TO IGNITE SCATTERED THUNDERSTORMS AHEAD OF
A COOL FRONT THIS AFTERNOON AND EVENING...BEFORE THE FRONT MOVES
THROUGH OVERNIGHT. HIGH PRESSURE BUILDS IN FOR THE MID TO LATE
WEEK. ANOTHER FRONT MAY IMPACT THE AREA ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE HEAT IS ON...ALTHO A RESPITE IS IN SITE. MRNG SFC ANLYS SHOWED
A WK CD FNT ACROSS IND MOVG ENE ABT 43 KTS. MID ATLC SITS IN SLT
RISK..MDT RISK FURTHER N. SPOKE W/ SPC WONDERING IF THEY SHOULD UP
MID ATLC TO MDT AS WELL. THEIR CONCERN WAS THAT WHILE CNVCTN
DFNTLY HAS THE PTNL TO BE SVR TDA...CVRG MAY BE THE ISSUE. WELL
LKLY SEE SVR WX THIS AFTN/EVE...BUT STORMS MAY BE MORE ISOLD
HERE..AS OPPOSED TO ORGANIZED LNS FURTHER N. REGARDLESS STORMS
THAT DO FORM HV TREMENDOUS PTNL TO GROW RAPIDLY AND PRODUCE
DAMAGE. SKYWARN LKLY NEEDED THIS AFTN/EVE.

HEAT ADVSRY REMAINS IN EFFECT THRU THIS EVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
WHILE THE NAM IS SLOWER WITH THE FROPA THAN THE GFS AND IS THE
PREFERRED MODEL OF THE TWO...BELIEVE THE NAM MAY BE TOO SLOW. SO
HAVE SPED UP A THE NAM A TAD...AND BELIEVE SEVERE CONVECTION WILL
HAVE MOVED EAST OF THE BAY BETWEEN 8 AND 10 PM. MODELS INDICATE A
LOWERING OF DEWPOINTS BEHIND THE FRONT OVERNIGHT...AND MORE
COMFORTABLE LOW TEMPERATURES THAN RECENT NIGHTS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A COUPLE OF REALLY NICE DAYS WED-THU WITH LOW HUMIDITY. HUMIDITY
STARTS COMING BACK LATE FRI WITH ISOLD TSTMS POSSIBLE W OF THE BLUE
RIDGE MTNS.

NEXT SIGNIFICANT SYSTEM IN THE EXTENDED WILL BE AN UPPER LOW/TROUGH
OVR SRN MANITOBA ON FRI THAT IS FCST TO MOVE ACROSS GRT LKS DURING
THE WEEKEND. ASSOCIATED CDFNT IS FCST BY 00Z GFS/GFES TO MOVE ACROSS
THE AREA SAT NIGHT. FORCING ALG FRONT APPEARS STRONG ENOUGH FOR
LIKELY TSRA CVRG. SVR THREAT STILL TOO EARLY TO SAY DUE TO MARGINAL
SHEAR AND WARM TEMPS ALOFT.

DRY AND REFRESHINGLY COOLER EARLY NEXT WEEK UNDER THE INFLUENCE OF A
DEEP UPPER LOW OVER ERN CANADA.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THUNDERSTORMS WILL LIKELY FIRST AFFECT KMRB IN THE EARLY
AFTERNOON...THEN AFFECT REMAINING TERMINALS LATER IN THE
AFTERNOON/EVENING. THUNDERSTORM TIMING AND FRONTAL PASSAGE
TIMING IN 12Z TAFS.

NO SIG WX EXPECTED WED THROUGH FRI. SCT/NMRS TSTMS EXPECTED
SAT AFTERNOON AND EVENING.

&&

.MARINE...
SCA IS CURRENTLY UP FOR THIS EVENING. THUNDERSTORMS WILL MOVE
ACROSS THE WATERS LATE THIS AFTERNOON AND EVENING...POSSIBLY
PROMPTING SPECIAL MARINE WARNINGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>042-050>057.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 2 PM EDT
     WEDNESDAY FOR ANZ530>537.

&&

UPDATE...WOODY
PRVS...BPP/LFR
Hazardous weather outlook, Jun 10, 9:39 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EDT TUE JUN 10 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1039 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM THIS EVENING.
PLEASE REFER TO WBCNPWLWX /WWUS71/ FOR ADDITIONAL DETAILS.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS BY MID AFTERNOON AND
WORK THEIR WAY TOWARDS THE CITIES THIS EVENING. SOME STORMS ARE
EXPECTED TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY CONTINUES ACROSS THE MARINE WATERS INTO
WEDNESDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE FORECAST ON SATURDAY. SEVERE STORMS
MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1039 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM THIS EVENING FOR
THE OUTLOOK AREA EXCEPT FOR THE ALLEGHENY AND POTOMAC HIGHLANDS.
PLEASE REFER TO WBCNPWLWX /WWUS71/ FOR ADDITIONAL DETAILS.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS BY MID AFTERNOON AND
WORK THEIR WAY TOWARDS THE CITIES THIS EVENING. SOME STORMS ARE
EXPECTED TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST ON SATURDAY. SEVERE STORMS
MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Jun 10, 12:20 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 PM EDT TUE JUN 10 2008

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-102000-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
120 PM EDT TUE JUN 10 2008

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

A COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON...BREAKING OUR HEAT WAVE...BUT NOT WITHOUT ANOTHER ROUND
OF DAMAGING THUNDERSTORMS. THE ATMOSPHERE IS FAVORABLE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON...WITH DAMAGING THUNDERSTORM WIND GUSTS
BEING THE GREATEST THREAT. BRIEF HEAVY RAINFALL AND CONTINUOUS
CLOUD-TO-GROUND LIGHTNING WILL BE COMMON WITH THESE STORMS.

AT 1:00 PM...THUNDERSTORMS WERE ALREADY DEVELOPING OVER THE
INTERSTATE 95 CORRIDOR BETWEEN WASHINGTON DC AND NORTHEAST MARYLAND.
THESE THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL
EXTENT AND MAKE FOR A MESSY AFTERNOON RUSH HOUR FOR THE
BALTIMORE/WASHINGTON METROPOLITAN AREAS...AND WILL LIKELY DOWN MORE
TREES ACROSS THE REGION TODAY.

BE READY TO ACT IF WATCHES AND WARNINGS ARE ISSUED FOR YOUR
COMMUNITY. REMEMBER A WATCH IS CAUTIONARY...A WARNING MEANS THAT
SEVERE WEATHER IS IMMINENT. AT 1 PM NO WATCHES OR WARNINGS WERE YET
IN EFFECT FOR THE MID ATLANTIC.

STRONG/LEE
Special weather statement, Jun 10, 1:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT TUE JUN 10 2008

VAZ027-028-WVZ050-055-101945-
SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-FREDERICK VA-
254 PM EDT TUE JUN 10 2008

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...HARDY...HAMPSHIRE AND
FREDERICK COUNTIES...

AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF WARDENSVILLE...MOVING NORTHEAST AT 29 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF STEPHENS CITY WILL BE AFFECTED BY THIS STORM.
Special weather statement, Jun 10, 2:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE
SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ACROSS THE REGION
THROUGH 10 PM. THE PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA
HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

LASORSA

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 10 hail, 1 lightning. Local standard time, as filed.

Hail, Frederick

When
June 10, 2:05 PM EST
Where
Frederick County, 2.07 mi N of Mountain Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.150, -78.400

An NWS employee reported quarter-sized hail in Wild Acres.

Hail, Winchester (C)

When
June 10, 2:30 PM EST
Where
Winchester (C) County, 2.96 mi NNW of Winchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.170, -78.190

A trained spotter reported penny-sized hail in Winchester.

Thunderstorm Wind, Winchester (C)

When
June 10, 2:33 PM EST
Where
Winchester (C) County, 3.94 mi N of Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.187, -78.168

A trained spotter reported several trees and power lines down in Winchester. One tree fell on a car on Piccadilly Street.

Lightning, Frederick

When
June 10, 2:45 PM EST
Where
Frederick County, 0.87 mi NW of Brucetown
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
39.260, -78.080

Frederick County Emergency Management reported a 15 year old male sustained minor injuries while under a tree when lightning struck the tree.

Thunderstorm Wind, Clarke

When
June 10, 2:50 PM EST
Where
Clarke County, 3.17 mi NW of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.181, -78.014

A trained spotter reported trees down on Route 632 north of Berryville.

Thunderstorm Wind, Clarke

When
June 10, 2:50 PM EST
Where
Clarke County, 3.29 mi SE of Swimley
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.215, -77.958

A trained spotter reported damage to homes near the state line north of Berryville. One home received siding, roof, shutter and window damage. Trees fell into several homes in the area.

Hail, Shenandoah

When
June 10, 3:14 PM EST
Where
Shenandoah County, 0.88 mi SE of Capon Rd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.990, -78.360

A trained spotter reported nickel-sized hail in Strasburg.

Thunderstorm Wind, Madison

When
June 10, 3:18 PM EST
Where
Madison County, 0.54 mi E of Shelby
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.320, -78.310

Law Enforcement reported trees down in Shelby.

Thunderstorm Wind, Loudoun

When
June 10, 3:20 PM EST
Where
Loudoun County, 0.87 mi SW of Bluemont
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.110, -77.830

A trained spotter reported several trees and power lines down in Bluemont.

Thunderstorm Wind, Loudoun

When
June 10, 3:24 PM EST
Where
Loudoun County, 2.68 mi E of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.130, -77.770

A trained spotter reported trees down in Round Hill.

Thunderstorm Wind, Madison

When
June 10, 3:28 PM EST
Where
Madison County, 0.54 mi E of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.380, -78.260

Madison County Emergency Management reported trees down in Madison.

Hail, Loudoun

When
June 10, 3:29 PM EST
Where
Loudoun County, 2.68 mi E of Round Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.130, -77.770

A trained spotter reported penny-sized hail in Round Hill.

Hail, Loudoun

When
June 10, 3:33 PM EST
Where
Loudoun County, 0.95 mi W of Purcellville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.152, -77.737

A trained spotter reported penny-sized hail in Purcellville.

Thunderstorm Wind, Loudoun

When
June 10, 4:02 PM EST
Where
Loudoun County, 0.54 mi E of Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.250, -77.570

A trained spotter reported trees down in Taylortown.

Thunderstorm Wind, Loudoun

When
June 10, 4:04 PM EST
Where
Loudoun County, 0.53 mi W of Lovettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.270, -77.640

A trained spotter reported numerous trees down in Lovettsville.

Hail, Loudoun

When
June 10, 4:36 PM EST
Where
Loudoun County, 2.07 mi S of Hamilton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.100, -77.650

An NWS employee reported quarter-sized hail in Hamilton.

Thunderstorm Wind, Loudoun

When
June 10, 4:40 PM EST
Where
Loudoun County, 0.54 mi W of Round Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
39.130, -77.830

A trained spotter reported several trees and power lines down in Bluemont.

Hail, Loudoun

When
June 10, 4:40 PM EST
Where
Loudoun County, 1.48 mi SSW of Leesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -77.560

A trained spotter reported penny-sized hail in Leesburg.

Hail, Loudoun

When
June 10, 4:41 PM EST
Where
Loudoun County, 1.18 mi SSE of Leesburg to 1.53 mi NE of Leesburg Muni
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.104, -77.544

An amateur radio operator reported quarter-sized hail near Battlefield parkway, Route 7 Bypass and Route 15 in Leesburg.

Thunderstorm Wind, Loudoun

When
June 10, 4:49 PM EST
Where
Loudoun County, 0.53 mi W of Lovettsville
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.270, -77.640

An amateur radio operator in Lovettsville measured a wind gust of 66 MPH.

Thunderstorm Wind, Loudoun

When
June 10, 4:49 PM EST
Where
Loudoun County, 1.27 mi SSE of Lovettsville to 1.12 mi SSE of Lovettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.253, -77.622

A trained spotter reported several large trees snapped at 10 to 15 feet from the bases on Moyes Bluff Court. One tree fell into a house.

Thunderstorm Wind, Loudoun

When
June 10, 4:53 PM EST
Where
Loudoun County, 2.13 mi ENE of Lovettsville to 2.1 mi NNW of Taylorstown
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
39.285, -77.595

Numerous downed trees blocked roads in Lovettsville, including Folly Lane.

Thunderstorm Wind, Albemarle

When
June 10, 5:25 PM EST
Where
Albemarle County, 0.8 mi ENE of Albermarie Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
38.132, -78.436

Albemarle County Fire and Rescue reported multiple trees down on Airport Road and Route 29.

Thunderstorm Wind, Fauquier

When
June 10, 5:55 PM EST
Where
Fauquier County, Opal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.620, -77.800

Fauquier County Emergency Management reported trees down in Opal.

Thunderstorm Wind, Fairfax

When
June 10, 6:54 PM EST
Where
Fairfax County, 0.88 mi SW of Oakton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
38.870, -77.310

Several trees were downed at the intersection of Route 123 and Interstate 66.

Hail, Fairfax

When
June 10, 7:00 PM EST
Where
Fairfax County, 0.69 mi S of Vienna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -77.270

A trained spotter reported penny-sized hail in Vienna.

Thunderstorm Wind, Spotsylvania

When
June 10, 8:37 PM EST
Where
Spotsylvania County, 3.8 mi W of Holladay
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.120, -77.940

A trained spotter reported trees down southeast of Thornhill. A 40' by 60' metal building was destroyed.

Thunderstorm Wind, Spotsylvania

When
June 10, 8:37 PM EST
Where
Spotsylvania County, 3.75 mi W of Holladay to 4.02 mi W of Holladay
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Unknown
Coordinates
38.119, -77.939

Several trees were downed north of Lake Anna. An alpaca farm also sustained damage.

Thunderstorm Wind, Spotsylvania

When
June 10, 8:45 PM EST
Where
Spotsylvania County, Brakenberg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.150, -77.720

Law Enforcement reported numerous trees down in Brokenburg.

Hail, Spotsylvania

When
June 10, 8:45 PM EST
Where
Spotsylvania County, Brakenberg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.150, -77.720

Law enforcement reported nickel-sized hail in Brakenburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107064, 107065, 107042, 107073, 107037, 107039, 107071, 107056, 107046, 107052, 107057, 107070, 107066, 107054, 107047, 107067, 107045, 107068, 107069, 107050, 107051, 107048, 107036, 107041, 107040, 107063, 107059, 107061, 107062, 107072.